MAUDE Adverse Event Report: COOK INC STRAIGHT AND CURVED DOUBLE FLEXIBLE TIPPED WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC STRAIGHT AND CURVED DOUBLE FLEXIBLE TIPPED WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Unraveled Material (1664)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 01/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient age at time of event is currently unknown.Catalog number is unknown as not provided.(b)(4).The event is currently under investigation.
 
Event or Problem Description
Initial information stated: wire split partially mid-shaft during ureteric stent case.Additional information provided by the physician on 08feb2016 determined the reportability of the event: during a ureteric stent procedure, the wire split partially mid-shaft during ureteric stent case.The physician was planning on inserting a ureteric stent.A nephrostomy was already in situ.The wire was passed into the nephrostomy and seen to be in ureteric system.The physician then removed the nephrostomy.However, when the nephrostomy tube was at the level of skin, it became apparent that the wire suture of the nephrostomy was caught on something.The physician couldn't manipulate it free and so the wire was cut off the nephrostomy and pulled through - not unusual particularly.The physician was then confronted with profuse bleeding from the skin.A 6fr bmc(unknown manufacturer) was passed over the wire and into the kidney to tamponade the bleeding which did not stop.The physician then elected to replace a nephrostomy tube in order to stop the bleeding and attempted to pull the bmc (unknown manufacturer) back, but it pulled the wire with it and so the physician attempted to advance the wire and bmc(unknown manufacturer).They appeared to not move independently.So the physician tried to take the wire out and found the outer wire unraveling.The physician could neither replace the wire nor the bmc (unknown manufacturer) and so had to remove all access in order to facilitate the transfer of the patient to ct for ongoing management.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).*****investigation / evaluation***** during the course of investigation, a review of the complaint history, drawing, manufacturing instructions (mi), quality control (qc), specifications and a visual inspection of the returned used and damaged device was conducted.The visual examination found that the wire guide was 173.6 cm in length and elongation of the coil was noted at 125.8 cm from the proximal end.It was also found that the safety wire has protruded through the coil at 138.7 cm from the proximal end and 6.5 cm from the wire guide.Further examination determined the mandrel is 142.4 cm in length and was separated from the distal tip.Solder tips were noted on both the proximal and distal ends of the coil and the diameter of wire was.0346 inches.No instructions for use (ifu) exist for this wire guide.Manufacturing records were reviewed and no nonconformities were noted.Based on the information provided and the results of our investigation, a definitive root cause could not be determined.It is possible that the wire guide was damaged by withdrawal and/or manipulated through the needle or other instrument.It is also possible that patient anatomy made withdrawal of the wire guide difficult, resulting in damage when the force exceeded design specification.The appropriate internal personnel have been notified.We will continue to monitor similar complaints.
 
Event or Problem Description
Initial information stated: wire split partially mid-shaft during ureteric stent case.Additional information provided by the physician on 08feb2016 determined the reportability of the event: during a ureteric stent procedure on the female patient, the wire split partially mid-shaft.The physician was planning on inserting a ureteric stent and the nephrostomy was already in situ.The wire was passed into the nephrostomy and seen to be in the ureteric system.The physician then removed the nephrostomy.; however, when the nephrostomy tube was at the level of skin, it became apparent that the wire suture of the nephrostomy was caught on something.The physician couldn't manipulate it free and so the wire was cut off the nephrostomy and pulled through (not particularly unusual.) the physician was then confronted with profuse bleeding from the skin.A 6fr bmc(unknown manufacturer) was passed over the wire and into the kidney to tamponade the bleeding; which did not stop.The physician then elected to replace a nephrostomy tube in order to stop the bleeding and attempted to pull the bmc (unknown manufacturer) back, but it pulled the wire with it and so the physician attempted to advance the wire and bmc(unknown manufacturer).They appeared to not move independently, so the physician tried to take the wire out and found the outer wire unraveling.The physician could neither replace the wire nor the bmc (unknown manufacturer) and so had to remove all access in order to facilitate the transfer of the patient to ct for ongoing management.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
STRAIGHT AND CURVED DOUBLE FLEXIBLE TIPPED WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5477737
Report Number1820334-2016-00104
Device Sequence Number230876
Product Code DXQ
UDI-Device Identifier00827002003620
UDI-Public(01)00827002003620(17)200615(10)5859782
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTDOC-35-145-0-3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/29/2016
Device Age8 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/03/2016
Supplement Report FDA Received Date05/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;